Medications That Can Cause Gum Swelling

Recently, I visited my dentist for a six month examination. Because of my illness, these visits are mandatory and I hate them. Cowden Syndrome causes overgrowth of gum tissue so I have to fight it and often in vain. Three times a day, in between brushing, I am told to rub my gums to try to keep the tissue at bay because if it builds up over the tooth that means oral surgery. Every dentist visit brings with it the same lecture about rubbing my gums often even though it is a part of my daily routine. The overgrowth of tissue makes my gums look inflamed and that immediately sends the hygienist to saying, “Floss, brush twice a day, massage those gums!” It can be frustrating when I tell her this is a part of my daily routine and she gives the “I don’t believe you face.” This recent visit brought with it a surprise.

My medications were changed between the last visit and this one. I was amazed to learn the hygienist could tell this by looking at my gums! She told me several medications are known to cause swollen, bleeding, and bumpy gums. My previously puffy gums were gone and in their place were pretty, healthy pink ones. Apparently one of the medications I was on before caused the redness.

This experience yesterday gave me the idea to write an article about medications that can affect the gums in this manner. My list is by no means exhaustive so if you have a concern this is an issue that affects you check the paperwork that comes with your medication to see if it is listed as a possible side effect. Pharmacists may be able to help you identify over the counter medications that can cause your gums to swell and be super sensitive.

Here is a list of some medications known to cause swollen and bleeding gums: Sandmmun, Acne-Sol powder, Alclox capsules, Probenecid, Pro-Acid, Phenylbutazone, Phenobarbital, Blood Thinners (like aspirin), Neoral, Cyosporin, Cyclpsporin, Butazolidin, Benemia, Dilantin, Amitryptaline, as well as some other the counter medications, some supplements, and some herbs.

Be certain to check for the other names of the medications you do take. For example, I was on Elavil for several years. The other name of Elavil is Amitryptaline and that was the culprit in my case. Try to consult with your dentist first before taking any medication especially if you undergone dental operations and treatment like teeth whitening Lancaster. Seeking the opinion of your dentist will help you to find the right medication for your dental needs.

If you look in the mirror, smile, and see red gums that extend somewhat up the gaps between your teeth, you may be on a medication that is causing them to be that way. Dental health is important so be sure your dentist knows what medications you are taking. He or she may have tips on how to help reduce the inflammation and sensitivity-such as rubbing the area of your gums a few times a day as I do. Colgate Peroxyl is a good over the counter medication to help sensitive gums. Also, if your gums show small red spots, it is possible you have an allergy to one of the medications you are prescribed or you have recently eaten something to cause that allergy. In this case, it is important to also visit a regular family doctor to further explore the problem. In extremely rare cases, oral cancer is found in this way.

Written By
More from Diane

Dog Shedding – What Can You Do To Stop It?

Dog shedding can be a real problem, especially before summer when dogs...
Read More